Nebraska, 2023

Hail and Damaging Wind in Nebraska, July 14, 2023

July 14, 2023 · NWS GLD · 2 events in 1 county or zone

On the morning of July 14th, a cold front passed through Southwestern Nebraska allowing for thunderstorms to move through the region. One of these thunderstorms became severe and produced wind gusts up to 60 mph along with penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the morning of July 14th, a cold front passed through Southwestern Nebraska allowing for thunderstorms to move through the region. One of these thunderstorms became severe and produced wind gusts up to 60 mph along with penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 14, 7:57 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 14, 7:57 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
757 AM MDT Fri Jul 14 2023

.UPDATE...
Issued at 755 AM MDT Fri Jul 14 2023

Severe Thunderstorm Watch 489 is in effect until 20z this
afternoon for areas along/north of Highway 24 and along/east of
Highway 25. Large hail, damaging winds and locally heavy rainfall
are all possible.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 445 AM MDT Fri Jul 14 2023

Synoptic Overview: An amplifying upper level ridge will migrate
westward from the Desert Southwest to the southern Pacific Coast
this weekend.

Today-Tonight: Flow aloft will veer from WNW to NW in this
period.. as the aforementioned ridge retrogrades to the Pacific
Coast and amplifies /extends northward/ through the Intermountain
West and PAC NW. Modest low-level /850 mb/ warm advection and
frontogenesis (per 04-10Z SPC Mesoanalysis data) continue to
foster bouts of elevated convection in northwest Nebraska this
morning. Thus far, elevated convection has progressively weakened
while tracking downstream /ESE-SE/ into central and southern
Nebraska, however.. simulated reflectivity forecasts via recent
runs of the HRRR and NAM NEST suggest that, as the morning
progresses.. [1] the onset of diurnal heating/destabilization and
[2] augmented forcing associated with convective remnants (e.g.
mesoscale convective vorticity maxima, outflow).. will allow
convection to maintain intensity with southern extent and/or
assist in additional development invof the KS/NE border late this
morning and early this afternoon. While such a scenario seems
likely.. given that convection allowing guidance has ill-captured
upstream convection (thus far) this morning.. downstream
convective evolution (location/coverage over northwest KS, in
particular) remains obfuscated. At present, areas situated
along/east of Highway 83 appear most likely to be affected by
convection late this morning and early this afternoon (~17-21Z) --
where 30-45 KT effective deep layer shear, moderate to strong
instability (1500-2500 J/kg MLCAPE) and moderate to strong DCAPE
(1000-1400 J/kg) are supportive of supercells capable of producing
large hail and damaging winds. Recent runs of the HRRR indicate
that scattered convection developing along northern portions of
the Colorado Front Range invof peak heating may track downstream
(E and SE) into northeast CO late this afternoon and early this
evening (~23-03Z).. where a *relatively* drier and less-favorable
thermodynamic/kinematic environment may, nevertheless, support an
isolated supercell capable of producing large hail and damaging
winds.

Sat-Sat night: NW flow aloft may tend to promote surface
troughing/cyclogenesis in the lee of the southern Rockies (e.g.
NM) in this period -- particularly in the wake of widespread
convection propagating southward from the Central to Southern
Plains Fri eve/night. Expect relatively cooler temperatures and
[overall] decreased potential for convection.

.LONG TERM...(Sunday through Friday)
Issued at 319 AM MDT Fri Jul 14 2023

At the start of the long term period, forecast models depict the CWA
with a northwesterly flow aloft being between an upper air ridge out
to the west and an upper air trough out to the east on Sunday
morning. The northwesterly flow looks to continue through the
remainder of the day with a shortwave disturbance seen in the
evening in the flow over central KS. On Monday, model guidance
forecasts the western ridge moving eastward over the Rockies keeping
the northwesterly flow over the CWA throughout the entire day. An
upper air low in the Pacific Northwest looks to trail the ridge
being on the Canadian side of the international border. For Tuesday,
forecast models show the CWA taking a westerly zonal flow being
between the upper air low moving eastward along the Canadian border
and a large upper air high over the southwestern CONUS. Models also
show another shortwave disturbance over the CWA during the evening.
On Wednesday, models show almost a repeat of the previous day with
westerly zonal flow over the CWA all throughout the day with yet
another shortwave disturbance in the evening. One new feature to
mention though is an upper air ridge moving over the western CONUS.
Forecast guidance show this ridge continuing to move eastward going
into Thursday and turning the CWA's upper air flow to northwesterly
once again. A diurnal shortwave disturbance appears on Thursday
evening over the CWA once again. On Friday, models have the CWA once
again between an upper air ridge to the west and upper air trough to
the east keeping the northwesterly flow aloft. The evening shortwave
disturbance makes another appearance as well on Friday in the latest
long term model runs. As far as the general upper air pattern goes,
the long term models appear to have decent agreement throughout the
extended period with a few differences. Will monitor to see if the
agreement continues going forward.

At the surface, the best chances for precipitation appear to be on
Wednesday through Friday followed by Tuesday with Sunday and Monday
only appearing to have a slight chance for small portions of the
CWA. This is mostly because of presence, location, and timing of the
aforementioned upper air shortwave disturbances on each day that
will allow precipitation to occur. Upon looking at convective
parameters of the days with the higher chances for precipitation,
the CWA sees the highest 0-6km bulk shear reaching up to around
50 kts on Tuesday, Thursday, and Friday. As for model SBCAPE
values, Friday shows values from 1000 to around 2000 J/kg across
the entire region while Wednesday shows sub-2000 J/kg in eastern
half of the CWA and Thursday shows sub-2000 J/kg in western two-
thirds of the CWA during the evening hours of each day. Will
continue to monitor these convective chances, but the potential
looks to possibly be there. Also worth noting is that models
continue to show PWAT values at least one inch and sometimes near
1.5 inches on Tuesday through Friday, so will have watch for
heavy rain/flash flooding potential. Models also hint at a
backdoor cold front to possibly pass through the CWA on Wednesday
night/Thursday morning, so will monitor to see this feature
appears in future model runs. Critical fire weather does not look
be a concern during the long term period with minimum RH values
looking to stay above 20 percent though will watch to see if this
changes.

For the temperature forecast, the CWA expects daytime highs in the
upper 80s to middle 90s on Sunday followed by Monday's highs in the
middle to upper 90s. Tuesday's daytime highs look the warmest with
highs in the middle 90s to around the 100 degree mark. Temperatures
start to trend downward beginning on Wednesday with highs in the
lower to middle 90s and highs on Thursday in the middle 80s to lower
90s range. Friday's daytime highs look to stay within the 80s range
across the entire region. Heat indices values may rise to around 100
degrees on Monday and Tuesday for some portions of the region. As
for overnight lows, Sunday night expects lows in the lower to middle
60s while Monday and Tuesday nights see low temperatures in the
middle 60s to the lower 70s. Overnight lows are forecasted to be in
the lower to upper 60s on Wednesday night followed by overnight lows
being in the lower to middle 60s for the remainder of the long term
period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 445 AM MDT Fri Jul 14 2023

With little change in the synoptic pattern -- and ongoing
convection both around and upstream of the region -- below
average confidence persists with regard to wind speed/direction,
ceilings and thunderstorm potential.

GLD: IFR-LIFR ceilings (and/or visbys associated with fog) are
possible a few hours on either side of sunrise, mainly in the
10-15Z time frame, lifting to MVFR-VFR by late morning.. similar
to yesterday. At this time, it appears that afternoon storms
should be fairly far-removed (north and east) from Goodland. IFR-
LIFR ceilings may develop after sunset.. near the end of the TAF
period. Light southerly to easterly winds will prevail overnight.
Winds are anticipated to shift to the N and increase to 15-25
knots late this morning or early this afternoon.. in association
with convective outflow emanating from early morning storms in
western-central Nebraska. Winds should gradually weaken and veer
to the NE and E thereafter (as convection progresses southeastward
through central Kansas).. becoming light and variable after
sunset.

MCK: IFR-LIFR ceilings (and/or visbys associated with fog) may
develop prior to sunrise, though confidence is well below average.
A potential for thunderstorms appears likely during the mid-late
morning (12-16Z).. as ongoing storms in western-central Nebraska
gradually progress southeast toward the Kansas border. IFR-LIFR
ceilings may develop after sunset.. near the end of the TAF
period. Light southerly to easterly winds will prevail overnight.
Winds are anticipated to shift to the N and increase to 15-25
knots during the mid-late morning.. in association with convective
outflow emanating from early ongoing storms in western-central
Nebraska. Winds should gradually weaken and veer to the NE and E
thereafter (as convection progresses southeastward through central
Kansas).. becoming light and variable after sunset.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...Vincent
LONG TERM...076
AVIATION...Vincent
Hazardous weather outlook, Jul 14, 7:53 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
753 AM MDT Fri Jul 14 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151400-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
753 AM MDT Fri Jul 14 2023 /853 AM CDT Fri Jul 14 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe Thunderstorm Watch 489 is in effect for areas along and north
of Highway 24, and along and east of Highway 25 through 200 PM
MDT/300 PM CDT. Large hail, damaging winds and locally heavy
rainfall are all possible.

Scattered thunderstorms may develop along northern portions of the
Colorado Front Range this afternoon, tracking east and southeast into
northeast Colorado during the late afternoon. An isolated severe
storm capable of producing large hail and damaging winds is possible,
mainly between 5 PM and 9 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today. Please send any
reports of severe weather or flooding to the National Weather
Service in Goodland via phone or social media.

In the hours before

Local storm report, Jul 14, 5:34 AM CST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
534 AM MDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     Fog              1 WSW Goodland          39.34N 101.73W
07/14/2023  E0.50 mi         Sherman            KS   Public

            Courtesy of Frontier Ag caamera at
            intersection of Hwy 24/27.

&&

JN
Local storm report, Jul 14, 5:36 AM CST, 4 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
536 AM MDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     Fog              2 SW Goodland           39.33N 101.73W
07/14/2023  E0.50 mi         Sherman            KS   Dept of Highways

            KDOT Highway camera Exit 17 on I-70.

&&

JN
Local storm report, Jul 14, 5:38 AM CST, 4 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
538 AM MDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     Fog              2 NNE Goodland          39.37N 101.70W
07/14/2023  M0.25 mi         Sherman            KS   ASOS

&&

JN
Local storm report, Jul 14, 5:55 AM CST, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
555 AM MDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     Fog              1 SSW Burlington        39.29N 102.28W
07/14/2023  E0.50 mi         Kit Carson         CO   Dept of Highways

            CDOT Highway cameras around Burlington
            showing reduced visibility.

&&

JN
Local storm report, Jul 14, 6:09 AM CST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
609 AM MDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     Fog              1 WSW Goodland          39.34N 101.73W
07/14/2023  E0.50 mi         Sherman            KS   Public

            Corrects previous fog report from 1 WSW
            Goodland. Courtesy of Frontier Ag camera at
            intersection of Hwy 24/27.

&&

JN
Local storm report, Jul 14, 9:33 AM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
933 AM MDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     Tstm Wnd Gst     2 E Mccook              40.21N 100.59W
07/14/2023  M53 MPH          Red Willow         NE   ASOS

&&

JN

The radar

The Goodland radar (KGLD), 149 km away, was scanning. The volume nearest the first event began at 15:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
July 14, 9:47 AM CST
Where
Red Willow County, 4.05 mi SSW of Bartley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.200, -100.340

Spotter reported an estimated 60 mph thunderstorm wind gust at location.

Hail, Red Willow

When
July 14, 10:20 AM CST
Where
Red Willow County, 0.98 mi SW of Danbury
Measured
0.75 in hail
Reported by
Public
Coordinates
40.039, -100.411

Report received of hail up to pennies in size at location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120533, 1120539.